Alert archive / Georgia / Special Weather Statements in 2014
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 13, 2014, 4:21 PM EDT for McIntosh County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2014, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 13, 2014, 5:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, SC
County McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 106 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1380 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
655
WWUS82 KCHS 132021
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT WED AUG 13 2014
GAZ139>141-132115-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH-
421 PM EDT WED AUG 13 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 515 PM EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COX...TOWNSEND...HUXFORD...ARDICK...DARIEN...EULONIA...ASHINTILLY...
CARNIGAN...FAIRHOPE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3132 8136 3131 8143 3133 8144 3135 8152
3143 8161 3147 8162 3149 8164 3158 8156
3160 8116 3151 8118 3139 8126 3137 8125
3138 8128 3143 8132 3136 8127 3133 8128
3132 8125 3129 8129
TIME...MOT...LOC 2021Z 270DEG 15KT 3147 8156
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 13, 3:19 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 13, 3:19 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 319 PM EDT WED AUG 13 2014 .SYNOPSIS... A COLD FRONT WILL SLOWLY DRIFT SOUTHWARD TONIGHT AND BECOME NEARLY STATIONARY ALONG THE SOUTHEAST COAST. THE LINGERING FRONT WILL MEANDER ALONG THE SOUTHEAST COAST THROUGH LATE WEEK AND EVENTUALLY DISSIPATE OVER OR JUST SOUTH OF THE REGION THIS WEEKEND. EXPECT A RETURN TO MORE SEASONAL SHOWER AND THUNDERSTORM COVERAGE FOR THE EARLY TO MID WEEK TIME FRAME. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE DEVELOPING AS EXPECTED ALONG AND IN THE VICINITY OF THE DEEP MOISTURE AXIS WHICH BASED ON WATER VAPOR IMAGERY CLIPS THE SOUTHERN TIER OF THE FORECAST AREA MAINLY ALONG AND SOUTH OF I-16. COVERAGE SHOULD REMAIN SCATTERED AT BEST...BUT WITH MID/UPPER LEVEL DRY AIR INVADING DCAPES ARE ON THE INCREASE WHICH COULD RESULT IN A FEW STRONGER STORMS CAPABLE OF GUSTY WINDS. WE MAY ALSO SEE A FEW ISOLATED STORMS ALONG THE SEA BREEZE FURTHER NORTH WHERE IT IS PINNED RIGHT ALONG THE COAST IN THE PREVAILING WEST FLOW INLAND. ANY ONGOING CONVECTION SHOULD BE ON A DIMINISHING TREND AS WE HEAD INTO TONIGHT WITH THE LOSS OF DIURNAL HEATING. TONIGHT...THE LARGE SLOT OF MID/UPPER LEVEL DRY AIR NOTED IN SATELLITE IMAGERY WILL CONTINUE TO PUSH IN FROM THE NORTHWEST OVERNIGHT. THIS WILL PUSH THE AXIS OF DEEP MOISTURE FURTHER SOUTH...THOUGH AREAS CLOSER TO THE ALTAMAHA MAY REMAIN IN BETTER MOISTURE THROUGH SUNRISE. MODELS KEEP LAND AREAS DRY OVERNIGHT WITH ISOLATED TO SCATTERED ACTIVITY OVER THE ADJACENT COASTAL WATERS. I HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE GOING FORECAST AS A RESULT. WITH DRIER AND COOLER AIR WORKING IN BEHIND THE COLD FRONT...FAR INLAND AREAS WILL SEE LOWS IN THE UPPER 60S. ELSEWHERE...LOWS WILL BOTTOM OUT IN THE LOW TO MID 70S. THERE ARE SOME INDICATIONS THAT WE MAY SEE SOME SHALLOW GROUND FOG OVERNIGHT...BUT THE OVERALL COVERAGE AND LIKELIHOOD IS TOO LOW TO INCLUDE IN THE FORECAST. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... THURSDAY AND FRIDAY...A LARGE MID LVL LOW WILL SLOWLY MEANDER OVER THE NORTHEASTERN UNITED STATES WHILE A WEAKENING SFC COLD FRONT WILL SLOWLY DRIFT SOUTH AND STALL ALONG SOUTHERN ZONES IN SOUTHEAST GEORGIA THROUGH LATE WEEK. THE PATTERN WILL RESULT IN A NOTABLE MOISTURE GRADIENT OVER THE FORECAST AREA AS SFC HIGH PRESSURE BUILDS OVER THE SOUTHEAST FROM THE NORTH BEHIND THE STALLING FRONT. EXPECT GREATEST CHANCES OF SHOWERS AND/OR THUNDERSTORMS TO OCCUR SOUTH OF INTERSTATE 16 NEAR THE VICINITY OF THE STALLED FRONT/BOUNDARY EACH DAY WHERE PWATS REMAIN NEAR 1.5 INCHES AND WEAK H5 SHORTWAVES ROUND THE SOUTHERN PERIPHERY OF THE MID LVL LOW WELL TO OUR NORTH. OVERALL HIGH TEMPS ARE EXPECTED TO BE NEAR NORMAL...WITH 1000-850 MB THICKNESSES SUGGESTING AFTERNOON HIGHS IN THE LOWER 90S...WARMEST IN SOUTHEAST GEORGIA AWAY FROM THE COAST. MOSTLY CLEAR SKIES SHOULD LEAD TO RADIATIONAL COOLING EACH NIGHT AND LOW TEMPS BETWEEN THE UPPER 60S TO AROUND 70 INLAND AND MID/UPPER 70S ALONG THE COAST AND SOUTH OF THE STALLING FRONT. SATURDAY...A WEAK ZONAL FLOW WILL SET UP OVER THE AREA THIS WEEKEND AS THE MID LVL LOW OVER THE NORTHEASTERN UNITED STATES CONTINUES TO LIFT NORTH AND AWAY FROM THE SOUTHEAST UNITED STATES. AT THE SFC...THE STALLED FRONT/BOUNDARY WILL CONTINUE TO WEAKEN...THEN DISSIPATE ALONG OR JUST SOUTH OF THE AREA THROUGHOUT THE DAY. HAVE LOWERED POPS IN RESPONSE TO THE DISSIPATING FRONT/BOUNDARY...BUT HAVE MAINTAINED SLIGHT CHANCES OF SHOWERS AND/OR THUNDERSTORMS OVER THE AREA...MAINLY DUE TO CONVERGENCE ALONG AN AFTERNOON SEABREEZE. 1000-850 MB THICKNESSES FAVOR OVERALL HIGH TEMPS IN THE LOW TO MID 90S...WARMEST WEST OF INTERSTATE 95. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... BROAD UPPER TROUGHING WILL BECOME BETTER DEFINED ALONG THE EAST COAST BY EARLY NEXT WEEK...YET THERE ARE SOME NOTABLE DIFFERENCES BETWEEN MODELS REGARDING THE STRENGTH AND TIMING OF REINFORCING SHORTWAVE ENERGY. THE GENERAL CONSENSUS IS THAT AN INLAND SURFACE TROUGH WILL ALSO TAKE SHAPE SUNDAY THROUGH WEDNESDAY...WHILE PRECIPITABLE WATER VALUES RISE BACK UP TO 2 INCHES. THUS EXPECT A RETURN TO SCATTERED MAINLY DIURNAL THUNDERSTORM COVERAGE...POSSIBLY ENHANCED AT TIMES BY SYNOPTIC SCALE FORCING FROM THE SHORTWAVE ENERGY AND SURFACE TROUGH. HAVE ADVERTISED RAIN CHANCES PEAKING IN THE SOLID 30 PERCENT RANGE DURING THE AFTERNOON PERIODS...WITH BEST COVERAGE SHIFTING TO THE COASTAL WATERS OVERNIGHT. HIGH TEMPERATURES WILL VARY LITTLE THROUGH THE EXTENDED FORECAST...GENERALLY REACHING THE LOWER 90S AWAY FROM THE LOCALLY COOLER COASTLINE EACH DAY. AN INCREASE IN LOW LEVEL MOISTURE BY EARLY NEXT WEEK ALSO SUGGESTS THAT LOW TEMPERATURES WILL BE QUITE MILD AGAIN...RANGING FROM THE LOW TO MID 70S. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH 18Z THURSDAY. THE BIGGEST NEAR TERM CONCERN IS THE POTENTIAL FOR THUNDERSTORMS IMPACTING THE TERMINALS. THE BEST CHANCE IS AT KSAV WHICH IS MUCH CLOSER TO THE DEEPER MOISTURE. HI-RES MODELS KEEP THE BEST COVERAGE TO THE SOUTH SO I HAVE LEFT JUST AS A VCTS BETWEEN 20Z- 23Z. AT KCHS...ISOLATE THUNDERSTORMS MAY DEVELOP ALONG THE SEA BREEZE...BUT WITH IT BEING PINNED SO CLOSE TO THE COAST...THE THINKING IS THAT STORMS WILL STAY CLOSER TO THE BEACHES. OVERNIGHT...THERE IS SOME POTENTIAL FOR SHALLOW GROUND FOG BUT THE LIKELIHOOD IS TOO LOW TO INCLUDE ANYTHING IN THE TAFS AT THIS POINT. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED AT BOTH CHS AND SAV TERMINALS THROUGH THE WEEKEND. HOWEVER...THERE COULD BE A SHOWER OR THUNDERSTORM THAT PRODUCES FLIGHT RESTRICTIONS AT THE SAV TERMINAL AS A COLD FRONT STALLS AND WEAKENS SOUTH OF THE AREA. && .MARINE... TONIGHT...THE INLAND COLD FRONT WILL CONTINUE TO SINK SOUTHWARD AND BEGIN TO ENTER THE LOCAL WATERS OVERNIGHT. AHEAD OF IT...SOUTHWEST FLOW IN THE 10-15 KT RANGE IS EXPECTED TO PREVAIL. THEN LATE TONIGHT...WINDS WILL BEGIN TO TAKE ON A MORE WESTERLY COMPONENT WHILE AREAS FURTHER NORTH ACROSS THE CHARLESTON COUNTY WATERS WILL EVEN TURN NORTHWEST. THE GRADIENT WILL BE RELATIVELY LAX THROUGH THE NIGHT WHICH WILL KEEP WINDS THROUGH LATE IN THE PERIOD LESS THAN 15 KT. SEAS WILL GENERALLY RANGE 2-3 FT THROUGH THE NIGHT. THURSDAY THROUGH MONDAY...A WEAK FRONT WILL LIKELY STALL ALONG THE SOUTHEAST COAST THROUGH LATE WEEK...THEN DISSIPATE OVER THE WEEKEND. THE PRESSURE GRADIENT IN ITS WAKE WILL BECOME QUITE WEAK...WITH WINDS RATHER LIGHT AND VARIABLE AT TIMES THROUGH AT LEAST FRIDAY. A MORE SOLID SOUTH/SOUTHWEST FLOW WILL RESUME OVER THE WEEKEND...BUT WIND SPEEDS WILL GENERALLY REMAIN AT 15 KTS OR LESS. SEAS WILL RANGE FROM 2 TO 4 FT...HIGHEST BEYOND 20 NM EARLY NEXT WEEK. && .EQUIPMENT... THE CHARLESTON SC WSR-88D /KCLX/ REMAINS OUT OF SERVICE DUE TO A SIGNIFICANT MECHANICAL FAILURE. REPAIR WORK HAS STARTED AND THE CURRENT ESTIMATE HAS THE RADAR RETURNING TO SERVICE BETWEEN AUGUST 21 AND 25. UNTIL THE RADAR COMES BACK INTO OPERATION WE SUGGEST USING SURROUNDING RADAR SITES KJAX...KJGX...KVAX...KLTX AND KCAE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...BSH SHORT TERM...DPB LONG TERM...WMS AVIATION...BSH MARINE...BSH/DPB EQUIPMENT...
Hazardous weather outlook, Aug 13, 3:39 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 339 AM EDT WED AUG 13 2014 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-140745- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 339 AM EDT WED AUG 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT WED AUG 13 2014
GAZ139>141-132115-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH-
421 PM EDT WED AUG 13 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 515 PM EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COX...TOWNSEND...HUXFORD...ARDICK...DARIEN...EULONIA...ASHINTILLY...
CARNIGAN...FAIRHOPE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3132 8136 3131 8143 3133 8144 3135 8152
3143 8161 3147 8162 3149 8164 3158 8156
3160 8116 3151 8118 3139 8126 3137 8125
3138 8128 3143 8132 3136 8127 3133 8128
3132 8125 3129 8129
TIME...MOT...LOC 2021Z 270DEG 15KT 3147 8156The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:21 PM EDT | Special Weather Statement | CHS | Charleston | 54 min |
| Aug 12, 9:44 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 61 min |
Nearby
Special Weather Statements in Georgia, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.